Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Austin/San Antonio, TX

May 9, 2014Maverick County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 9, 2014, 11:21 AM CDT for Maverick County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 11:21 AM CDT (16:21 UTC)
Expired
May 9, 2014, 12:00 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 55 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 4.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2819 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WWUS84 KEWX 091621
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1121 AM CDT FRI MAY 9 2014

TXZ217-091700-
MAVERICK-
1121 AM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL NOON CDT...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR NORMANDY...OR 8 MILES SOUTH OF QUEMADO...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EAGLE PASS...
  PALOMA...
  DARLING...
  LAUGHLIN AFB AUX FIELD...
  SECO MINES...
  ELM CREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2869 10052 2874 10052 2877 10055 2881 10055
      2883 10059 2888 10061 2891 10065 2895 10066
      2908 10027 2867 10016
TIME...MOT...LOC 1621Z 257DEG 22KT 2884 10058

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 9, 6:35 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 9, 6:35 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 AM CDT FRI MAY 9 2014

.AVIATION...MVFR CONDITIONS CURRENTLY DOMINATE THE REGION THIS
MORNING...WITH SLIGHTLY HIGHER CIGS TO THE WEST. A FEW SHOWERS
HAVE POPPED UP AROUND KDRT SO HAVE ADDED TEMPO TSRA FOR POSSIBLE
THUNDER CLAP. WINDS PICK UP A BIT AFTER SUNRISE...BUT REMAIN 10 TO
15KTS WITH MINIMAL GUSTING. CLOUD COVER AGAIN HAS HARD TIME MIXING
OUT TODAY...INSTEAD LIFTING ABOVE 3000 LATER IN THE AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE FORECAST DURING THE DAY TODAY...WITH
PROB30 GROUPING COVERING THE RAINFALL. LOW CLOUDS EXPECTED AGAIN
TONIGHT WITH LIGHTER WINDS.

&&

.PREV DISCUSSION... /ISSUED 357 AM CDT FRI MAY 9 2014/

SHORT TERM (TODAY THROUGH SATURDAY)...
SOME SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE DRYLINE
OVER NORTHERN VAL VERDE COUNTY AND NEAR THE MOIST LOW LEVEL JET
ACROSS CENTRAL TEXAS EARLY THIS MORNING. THIS IS A PREVIEW OF
CONVECTIVE ACTIVITY FOR TODAY INTO THIS EVENING. AN UPPER LEVEL
TROUGH CURRENTLY OVER NORTHERN MEXICO WEST OF THE BIG BEND WILL
MOVE ACROSS SOUTHERN TEXAS TODAY INTO THIS EVENING. DAYTIME
HEATING AND UPWARD FORCING FROM THE DRYLINE AND TROUGH WILL
GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
INITIALLY...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
EDWARDS PLATEAU AND HILL COUNTRY AND THEN MOVE ACROSS REMAINDER
OF SOUTH CENTRAL TEXAS AS THE LOW LEVEL JET STRENGTHENS.
INSTABILITY...HIGH CAPES...AND SHEAR MAKE ISOLATED STRONG TO
SEVERE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN
THREATS. SHOWERS AND THUNDERSTORMS END WITH THE PASSAGE OF THE
TROUGH BY MIDNIGHT. ZONAL FLOW ALOFT WILL MAKE FOR FAIR WEATHER
ON SATURDAY AFTER MORNING LOW CLOUDS. TEMPERATURES WILL BE NEAR
TO ABOVE AVERAGE IN THE SHORT-TERM.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
CONTINUED ZONAL FLOW KEEPS MAINLY FAIR WEATHER ON SUNDAY. SOME
THUNDERSTORMS OVER THE SERRANIAS DEL BURRO MAY CROSS THE RIO
GRANDE VALLEY SUNDAY EVENING. ANOTHER UPPER LEVEL TROUGH MOVES
ACROSS THE PLAINS EARLY NEXT WEEK SENDING A COLD FRONT THROUGH
SOUTH CENTRAL TEXAS. THE GFS BRINGS THE FRONT ACROSS SOUTH CENTRAL
TEXAS MONDAY AFTERNOON INTO EVENING WITH THE TROUGH EARLY TUESDAY.
HOWEVER...THE OTHER MODELS BRING THE FRONT ACROSS ON TUESDAY WITH
THE TROUGH EARLY WEDNESDAY...EXCEPT THE NAVGEM LATE WEDNESDAY.
EXPECT SHOWERS AND THUNDERSTORMS ALONG THE FRONT AND AHEAD OF THE
TROUGH. WITH A PROGRESSIVE FLOW PREVAILING THIS SEASON WILL FAVOR
THE GFS...HOWEVER...EXTEND RAIN CHANCES THROUGH THE DAY ON TUESDAY
DUE TO THE OTHER MODELS BEING SLOWER. LATER FORECASTS MAY HAVE TO
EXTEND RAIN CHANCES INTO TUESDAY NIGHT AND WEDNESDAY SHOULD THE
OTHER MODELS VERIFY. ABOVE AVERAGE TEMPERATURES ON SUNDAY INTO
MONDAY TURN WELL BELOW AVERAGE TUESDAY THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              90  71  90  73  91 /  30  20  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  90  70  90  72  90 /  30  30  -   -   -
NEW BRAUNFELS MUNI AIRPORT     90  70  91  72  91 /  30  30  -   -   -
BURNET MUNI AIRPORT            88  69  88  71  89 /  30  20  -   -   -
DEL RIO INTL AIRPORT           96  72  97  74  97 /  30  10  -   -   -
GEORGETOWN MUNI AIRPORT        88  69  87  72  89 /  30  20  -   -   -
HONDO MUNI AIRPORT             90  70  94  73  95 /  30  30  -   -   -
SAN MARCOS MUNI AIRPORT        90  70  90  72  90 /  30  30  -   -   -
LA GRANGE - FAYETTE REGIONAL   87  72  88  73  89 /  30  30  10  10  10
SAN ANTONIO INTL AIRPORT       91  71  93  73  93 /  30  30  -   -   -
STINSON MUNI AIRPORT           91  71  93  73  94 /  30  30  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...64
Hazardous weather outlook, May 9, 5:37 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CDT FRI MAY 9 2014

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
537 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED THIS
AFTERNOON FOR THE HILL COUNTRY, AND LATER THIS EVENING FOR POINTS
FURTHER SOUTH AND EAST. STRONG WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, May 9, 10:16 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1016 AM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             LEAKEY                  29.72N  99.76W
05/09/2014  E0.70 INCH       REAL               TX   LAW ENFORCEMENT

&&

EVENT NUMBER EWX1400390

SBS
Local storm report, May 9, 10:19 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1019 AM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             2 ENE LEAKEY            29.73N  99.73W
05/09/2014  E0.25 INCH       REAL               TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1400391

SBS
Local storm report, May 9, 10:39 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1039 AM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             LOST MAPLES STATE PARK  29.84N  99.59W
05/09/2014  E0.25 INCH       BANDERA            TX   CO-OP OBSERVER

&&

EVENT NUMBER EWX1400392

SBS
Local storm report, May 9, 10:45 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 AM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             2 NNW VANDERPOOL        29.76N  99.56W
05/09/2014  E1.00 INCH       BANDERA            TX   PUBLIC

            PUTTING VEHICLES UNDER CARPORTS TO PROTECT FROM LARGE
            HAIL

&&

EVENT NUMBER EWX1400393

SBS
Special weather statement, May 9, 11:16 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1116 AM CDT FRI MAY 9 2014

TXZ186-187-189-204>206-091700-
BANDERA-BEXAR-COMAL-KENDALL-KERR-MEDINA-
1116 AM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN COMAL...EASTERN
BANDERA...NORTHWESTERN BEXAR...EXTREME NORTHEASTERN MEDINA...
SOUTHEASTERN KERR AND KENDALL COUNTIES UNTIL NOON CDT...

AT 1114 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MEDINA...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BANDERA...
  COMFORT...
  BOERNE...
  CAMP VERDE...
  CENTER POINT...
  BANDERA FALLS...
  CYPRESS CREEK...
  PIPE CREEK...
  NELSON CITY...
  WARING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3013 9862 2966 9855 2964 9927 2998 9932
TIME...MOT...LOC 1616Z 264DEG 40KT 2982 9916
Special weather statement, May 9, 11:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1121 AM CDT FRI MAY 9 2014

TXZ217-091700-
MAVERICK-
1121 AM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL NOON CDT...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR NORMANDY...OR 8 MILES SOUTH OF QUEMADO...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EAGLE PASS...
  PALOMA...
  DARLING...
  LAUGHLIN AFB AUX FIELD...
  SECO MINES...
  ELM CREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2869 10052 2874 10052 2877 10055 2881 10055
      2883 10059 2888 10061 2891 10065 2895 10066
      2908 10027 2867 10016
TIME...MOT...LOC 1621Z 257DEG 22KT 2884 10058

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:07 PM CDTSevere Thunderstorm WarningEWXBurnet23 min
May 8, 7:32 PM CDTAreal Flood AdvisoryEWXBurnet118 min
May 8, 7:44 PM CDTSpecial Weather StatementEWXTravis46 min
May 8, 8:18 PM CDTSpecial Weather StatementEWXWilliamson27 min
May 8, 8:55 PM CDTSpecial Weather StatementEWXWilliamson35 min
May 9, 2:18 AM CDTSpecial Weather StatementEWXVal Verde42 min
May 9, 3:34 AM CDTSpecial Weather StatementEWXSutton41 min
May 9, 7:24 AM CDTSpecial Weather StatementEWXVal Verde51 min
May 9, 7:52 AM CDTSpecial Weather StatementEWXEdwards23 min
May 9, 8:17 AM CDTSpecial Weather StatementEWXEdwards43 min
May 9, 8:19 AM CDTSpecial Weather StatementEWXEdwards26 min
May 9, 9:05 AM CDTSpecial Weather StatementEWXReal40 min
May 9, 9:08 AM CDTSevere Thunderstorm WarningEWXEdwards, Real52 min
May 9, 9:30 AM CDTSpecial Weather StatementEWXVal Verde45 min
May 9, 10:04 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Real, Uvalde41 min
May 9, 10:41 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde34 min
May 9, 11:16 AM CDTSpecial Weather StatementEWXBandera, Kendall44 min
May 9, 11:59 AM CDTSpecial Weather StatementEWXMaverick46 min
May 9, 12:11 PM CDTSevere Thunderstorm WarningEWXBexar, Blanco, Comal, Kendall49 min
May 9, 12:14 PM CDTSpecial Weather StatementEWXBexar46 min
May 9, 12:27 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala48 min
May 9, 12:45 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe45 min
May 9, 12:51 PM CDTSpecial Weather StatementEWXZavala39 min
May 9, 12:57 PM CDTSpecial Weather StatementEWXKarnes48 min
May 9, 12:58 PM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays, Kendall47 min
May 9, 1:00 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Hays45 min
May 9, 1:09 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala51 min
May 9, 1:34 PM CDTAreal Flood AdvisoryEWXKarnes116 min
May 9, 1:41 PM CDTSpecial Weather StatementEWXDeWitt, Gonzales, Karnes, Wilson49 min
May 9, 1:45 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Hays, Travis45 min
May 9, 1:46 PM CDTSevere Thunderstorm WarningEWXCaldwell44 min
May 9, 2:02 PM CDTSpecial Weather StatementEWXFrio, Medina43 min
May 9, 2:17 PM CDTSpecial Weather StatementEWXBastrop, Caldwell, Gonzales, Wilson43 min
May 9, 2:43 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio47 min
May 9, 2:49 PM CDTSpecial Weather StatementEWXBexar, Wilson41 min
May 9, 2:53 PM CDTSpecial Weather StatementEWXAtascosa, DeWitt, Fayette, Gonzales, Karnes, Lavaca and 1 more52 min
May 9, 3:06 PM CDTFlash Flood WarningEWXKarnes4 hr
May 9, 3:18 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Wilson42 min
May 9, 3:28 PM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes47 min
May 9, 3:30 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca60 min
May 9, 3:54 PM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca2 hr

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.